Starting a new prescription is easy. If your doctor tells the pharmacist to write on the label, “take once a day with food,” you know exactly what to do. Most people can manage such a simple instruction without a second thought. Except for cortisone-type drugs, the chances are good that your doctor will not mention how to stop medications. Corticosteroids like prednisone or prednisolone are frequently tapered gradually over a couple of weeks. That is common practice.
The Natural Homeostatic Balance Is Delicate:
Discontinuing a drug can be much harder than starting. That’s because many pharmaceuticals rearrange the body’s natural biochemical balance and nerve function. Many health professionals are surprised to learn that the body may respond to such a challenge by adaptation. When such medicines are stopped suddenly, an unpleasant withdrawal reaction may occur.
The Benzo Boondoggle:
When benzodiazepines were first introduced in this country by Hoffman-La Roche in 1960 it was love at first sight. Chlordiazepoxide (Librium) became a runaway best seller. A few years later, its kissing cousin, diazepam (Valium), took the top spot. These drugs were perceived as almost perfect anti-anxiety agents (“anxiolytics”). Psychiatrists believed they had few, if any, side effects. For the most part, health professionals did not worry about withdrawal as a problem.
With the “success” of Librium and Valium, other drug companies hopped on the bandwagon. Here is a list of subsequent benzodiazepines:
- Alprazolam (Xanax)
- Chlordiazepoxide (Librium)
- Clonazepam (Klonopin)
- Clorazepate (Tranxene)
- Diazepam (Valium)
- Estazolam (ProSom)
- Flurazepam (Dalmane)
- Halazepam (Paxipam)
- Lorazepam (Ativan)
- Midazolam (Versed)
- Oxazepam (Serax)
- Temezepam (Restoril)
- Triazolam (Halcion)
What are Benzodiazepines Prescribed For:
Benzos were prescribed for everything from nervousness, grief and irritability to insomnia, panic and muscle spasms. Addiction specialists also prescribed benzos to people dealing with withdrawal symptoms from stopping alcohol or narcotics.
Drug Company Bonanzas:
Pharmaceutical manufacturers spend billions trying to convince physicians to prescribe their latest products. There is little incentive to teach health professionals how to deprescribe a drug.
The FDA hasn’t been of much help either. It has not required drug companies to develop strategies to help patients stop taking a prescription.
If anything, the FDA has enabled drug companies to downplay the problem. Instead of requiring the words “withdrawal symptoms,” which sounds scary, the FDA may allow the term “discontinuation syndrome.” That sounds less worrisome. And guidelines for phasing off a medicine are frequently ambiguous.
Trying to Stop Medications Can Be Hard:
Pharmaceutical manufacturers have had very little incentive to investigate drug dependence. The almost perfect medicine, from a marketing perspective, would be one that seems safe but is hard to stop.
Patients who tried to stop benzodiazepines like alprazolam, diazepam or lorazepam often reported symptoms such as anxiety or insomnia. If they complained, many health professionals thought the original symptoms were just coming back. The solution: more benzos! A physician once told us that a patient was experiencing a “Xanax deficiency.”
Some people think that it is OK to stay on a benzodiazepine indefinitely. Here is a story of why that could be problematic, especially for an older person.
Mary and her mother:
“When my mother was in her late 80’s, her general practitioner prescribed lorazepam for anxiety. Over the next few years, she became increasingly confused and agitated to the point where she told neighbors that my father had kidnapped her and was holding her hostage. She stopped recognizing my brother. She lost the ability to do even simple tasks. She had numerous panic attacks. She thought there were two of my father, one living upstairs and one living downstairs.
“When my brother and I finally got her to a geriatric psychiatrist at the University of Chicago, he diagnosed her with Alzheimer’s disease. He also changed her anxiety medication. Within a month, she was back to her pre-lorazepam clarity and was amazed at what we told her had been going on with her for the past several years. She passed away at 97 with complete mental clarity.”
Peggy in Florida had a hard time discontinuing Klonopin:
“I took Klonopin for 20 years for insomnia. I started to taper off slowly and this took over two years. Despite this effort, I went into severe withdrawal with physical symptoms: burning, stinging, heat, spasms, nerve pain, intense spaciness, dizziness, memory problems, nausea, loose bowels, weight loss, and others.
“I am slowly recovering from this terrible ordeal. I take no prescriptions. I have a very supportive doctor. A genetics test revealed that I am especially susceptible to benzodiazepines, which may account for my long withdrawal.”
SSRI-type Antidepressant Medications:
It may also be hard to stop medications like SSRIs (selective serotonin reuptake inhibitors). They include drugs like paroxetine and sertraline.
The official prescribing information for sertraline (Zoloft) states:
“Adverse reactions after discontinuation of serotonergic antidepressants, particularly after abrupt discontinuation, include nausea, sweating, dysphoric mood, irritability, agitation, dizziness, sensory disturbances (e.g., paresthesia, such as electric shock sensations), tremor, anxiety, confusion, headache, lethargy, emotional lability, insomnia, hypomania, tinnitus, and seizures. A gradual reduction in dosage rather than abrupt cessation is recommended whenever possible.”
Gradual Reduction in Dosage?
What precisely does “a gradual reduction in dosage” mean? Is that over a week, a month or six months? Without more detailed instructions, physicians and patients have to come up with their own regimens.
One woman wrote:
“It is three weeks since I took my last sertraline pill. I’ve experienced dizziness, headaches, nausea due to vertigo, night sweats, hopelessness, brain zaps and numbness throughout my whole body.”
Another reader said:
“I’ve been taking sertraline for 25 years. As a nurse I know about gradual withdrawal. I decreased down from 200 mg to 12.5 mg over four months. I finally got through the physical symptoms but am now experiencing stress, anxiety and rage.
“It has me yelling at the automated lady on customer service recordings and crying in the bathroom at work. These symptoms are totally uncharacteristic of me. I wonder if I’ll ever be myself again.”
Stopping Proton Pump Inhibitors Also Challenging:
When most people think about “withdrawal symptoms” or “discontinuation syndrome” they imagine sedatives, sleeping pills or antidepressant medications. Very few consider heartburn medicine.
Stopping acid-suppressing drugs may cause rebound hyperacidity. Here is what happened to one patient:
“I was prescribed omeprazole during chemotherapy which lasted 5 months. I am now finished with chemo and am in the process of weaning off omeprazole. I was never advised on how to stop taking the drug. I just quit. That was the worst thing I could have done. Heartburn symptoms blasted full force.”
Patients need detailed instructions before stopping acid-suppressing drugs such as esomeprazole or lansoprazole.
Trouble Stopping Other Medications:
Antihistamines like cetirizine may cause unbearable itching if stopped suddenly. Here is a link to this unexpected complication.
Many antidepressants, including citalopram, desvenlafaxine and duloxetine can trigger a discontinuation syndrome. Read more at this link.
So can many sedatives and sleeping pills. Zolpidem (Ambien) may not be that easy to stop. Here’s a link.
Even a supposedly non-addicting pain reliever like tramadol can cause some people challenges:
FDA, Drug Companies & Doctors Must Figure This Out!
Doctors should alert patients that stopping certain drugs suddenly can be disastrous. And the FDA must require drug companies to better define a “gradual reduction in dosage” to diminish withdrawal symptoms.
It is time for health professionals to figure out how to advise patients to stop medications safely. That means research. It may not be lucrative, but before a drug company can advertise how wonderful their new drug is perhaps they should be required to learn if it needs to be tapered. More important, they should have to supply physicians, pharmacists and patients with detailed information on how to discontinue their pricey products.
Please share your own experience in the comment section below and vote on the value of this article at the top of the page.